Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS San Angelo, TX

May 7, 2012Concho County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 7, 2012, 2:53 PM CDT for Concho County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 2:53 PM CDT (19:53 UTC)
Expired
May 7, 2012, 3:45 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Concho County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:28 PM CDTHAIL 0.88Eden, TX
May 7, 3:38 PM CDTTSTM WND GST 70Eden, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS54 KSJT 071953
SVRSJT
TXC095-072045-
/O.NEW.KSJT.SV.W.0073.120507T1953Z-120507T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCHO COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 345 PM CDT

* AT 249 PM CDT...A SEVERE THUNDERSTORM WAS 6 MILES SOUTHWEST OF
  EDEN...OR 17 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 15
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDEN BY 310 PM CDT...
  THE INTERSECTION OF US-87 AND RANCH ROAD 2134 BY 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3145 9992 3124 9961 3109 9987 3117 10001
TIME...MOT...LOC 1953Z 221DEG 14KT 3115 9989

$$

15
2 follow-up statements
965 
WWUS54 KSJT 072006
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT MON MAY 7 2012

TXC095-072045-
/O.CON.KSJT.SV.W.0073.000000T0000Z-120507T2045Z/
CONCHO TX-
306 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL CONCHO COUNTY...

AT 303 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR EDEN...OR 19
MILES NORTH OF MENARD...MOVING NORTHEAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL..

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDEN BY 310 PM CDT...
  THE INTERSECTION OF US-87 AND RANCH ROAD 2134 BY 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3114 9986 3118 9991 3145 9992 3124 9961
TIME...MOT...LOC 2006Z 221DEG 14KT 3119 9985

$$

15
351 
WWUS54 KSJT 072028
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT MON MAY 7 2012

TXC095-072045-
/O.CON.KSJT.SV.W.0073.000000T0000Z-120507T2045Z/
CONCHO TX-
328 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL CONCHO COUNTY...

AT 322 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR EDEN...OR 20 
MILES SOUTH OF PAINT ROCK...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE 
HAIL AND 45 MPH WINDS HAVE BEEN REPORTED WITH THIS STORM.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL..

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF CENTRAL CONCHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3114 9986 3118 9991 3145 9992 3124 9961
TIME...MOT...LOC 2027Z 221DEG 14KT 3125 9979

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:04 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 7, 12:04 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT MON MAY 7 2012

.AVIATION...
/18Z UPDATE/

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING.
HOWEVER...SOME AREAS OF LOW END VFR CIGS WILL DEVELOP THIS
AFTERNOON. CEILINGS SHOULD DEGRADE TO MVFR AT ALL TERMINALS BY
12Z TOMORROW. ISOLD TO SCT TSTMS ARE POSSIBLE ACROSS THE SOUTHERN
TERMINALS AFTER 19Z. A FEW STORMS MAY BE SEVERE. MORE WIDESPREAD
-RA WILL DEVELOP ACROSS THE SOUTHERN TERMINALS TONIGHT. WINDS
WILL BE NORTH TO NORTHEAST AT 5 TO 15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  69  54  74  55 /  50  50  20  10  10
SAN ANGELO 	 63  71  55  74  57 /  70  70  30  20  20
JUNCTION 	 64  76  59  75  57 /  70  70  60  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 7, 4:41 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 AM CDT MON MAY 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
441 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTHWEST OF A STERLING CITY TO EDEN TO
JUNCTION LINE. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. ALSO...THE STORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MUCH OF THIS WEEK.
A FEW STORMS MAY APPROACH SEVERE LEVELS ALONG THE I-10 CORRIDOR ON
TUESDAY. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF THE I-20 CORRIDOR
THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 7, 1:46 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
146 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             11 SW SAN ANGELO        31.33N 100.58W
05/07/2012  E1.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200135

PM
Local storm report, May 7, 2:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 SE SAN ANGELO         31.43N 100.43W
05/07/2012  E1.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200136

PM
Local storm report, May 7, 2:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             2 E WALL                31.37N 100.27W
05/07/2012  E0.88 INCH       TOM GREEN          TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1200137

PM
Local storm report, May 7, 2:22 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             2 E WALL                31.37N 100.27W
05/07/2012  E1.00 INCH       TOM GREEN          TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1200138

PM
Local storm report, May 7, 2:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             SHERWOOD                31.28N 100.80W
05/07/2012  E0.88 INCH       IRION              TX   PUBLIC

&&

EVENT NUMBER SJT1200139

PM
Special weather statement, May 7, 2:44 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT MON MAY 7 2012

TXZ073-072045-
CONCHO TX-
244 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR CONCHO
COUNTY...

AT 240 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER WESTERN PORTIONS OF CONCHO
COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO THE
INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD 381...THE
INTERSECTION OF US-87 AND RANCH ROAD 2134...THE INTERSECTION OF
US-83 AND RANCH ROAD 765...THE INTERSECTION OF US-83 AND RANCH
ROAD   1929...PAINT ROCK...MILLERSVIEW...LIVE OAK AND EDEN.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3156 10009 3157 9986 3132 9962 3114 9961
      3109 9993 3145 10010
TIME...MOT...LOC 1942Z 221DEG 14KT 3129 10002

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTSpecial Weather StatementSJTTom Green29 min
May 6, 8:43 PM CDTSpecial Weather StatementSJTMason32 min
May 6, 9:01 PM CDTSpecial Weather StatementSJTMason29 min
May 6, 9:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 6, 9:29 PM CDTSpecial Weather StatementSJTMason61 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 10:38 PM CDTSpecial Weather StatementSJTShackelford37 min
May 6, 10:42 PM CDTTornado WarningSJTKimble, Menard33 min
May 6, 11:15 PM CDTTornado WarningSJTKimble, Menard25 min
May 7, 12:48 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling57 min
May 7, 1:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green52 min
May 7, 1:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green28 min
May 7, 2:21 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green24 min
May 7, 2:40 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
May 7, 2:44 PM CDTSpecial Weather StatementSJTConcho61 min
May 7, 3:05 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green40 min
May 7, 3:12 PM CDTAreal Flood AdvisorySJTConcho3 hr
May 7, 3:25 PM CDTSpecial Weather StatementSJTNolan50 min
May 7, 3:34 PM CDTSevere Thunderstorm WarningSJTMason, Menard41 min
May 7, 3:35 PM CDTSpecial Weather StatementSJTSchleicher55 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton47 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard52 min
May 7, 4:03 PM CDTSpecial Weather StatementSJTTaylor57 min
May 7, 4:07 PM CDTSevere Thunderstorm WarningSJTMcCulloch38 min
May 7, 4:14 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
May 7, 4:18 PM CDTSevere Thunderstorm WarningSJTMason42 min
May 7, 4:55 PM CDTSevere Thunderstorm WarningSJTMason20 min
May 7, 5:19 PM CDTSpecial Weather StatementSJTCrockett56 min
May 7, 5:34 PM CDTSpecial Weather StatementSJTSan Saba56 min
May 7, 5:57 PM CDTSpecial Weather StatementSJTCrockett63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.